Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

July 4, 2018Blue Earth County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 4, 2018, 12:09 PM CDT for Blue Earth County, Minnesota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2018, 12:09 PM CDT (17:09 UTC)
Expired
Jul 4, 2018, 1:15 PM CDT
In force
66 min
Issued by
NWS Twin Cities, MN

County Blue Earth County, MN

The radar

The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 12:40 PM CDTTSTM WND DMG1 S Skyline, MNTWITTER PHOTO SHOWS TREE DOWN NEAR MOUNT KATO. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2175 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS83 KMPX 041709
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1209 PM CDT WED JUL 4 2018

MNZ083-084-091-092-041815-
Waseca-Blue Earth-Martin-Faribault-
1209 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FARIBAULT...
NORTHEASTERN MARTIN...BLUE EARTH AND WESTERN WASECA COUNTIES...

At 1209 PM CDT, a strong thunderstorm was located near Vernon Center,
or 21 miles southwest of Mankato, moving northeast at 45 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Mankato, North Mankato, Eagle Lake, Janesville, Mapleton, Winnebago,
Madison Lake, St. Clair, Minnesota Lake, Good Thunder, Amboy and
Vernon Center.

This includes the following highways...
 U.S. Highway 14 between mile markers 133 and 148.
 U.S. Highway 169 between mile markers 20 and 45, and between mile
markers 52 and 54.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4374 9427 4397 9437 4402 9437 4424 9384
      4424 9377 4420 9377 4420 9374 4386 9354
TIME...MOT...LOC 1709Z 243DEG 38KT 4392 9425 

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 6:52 AM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 4, 6:52 AM CDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
652 AM CDT Wed Jul 4 2018

.UPDATE...
Issued at 645 AM CDT Wed Jul 4 2018

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 441 AM CDT Wed Jul 4 2018

Surface analysis early this morning shows a surface low crossing
from northwest SD into central ND with a leading warm front
extending ESE over the Twin Cities and into southern WI with a
trailing cold front sagging SSW into northern Nebraska. Plenty of
warm and moist air resides in the warm sector of this system.
Aloft, solid southwest flow prevails between a deep southeastern
CONUS ridge and a compact trough progressing eastward over western
NOAM.

The main issue is the evolution of ongoing convection over the
Dakotas, how it progresses into Minnesota, and potential re-
development this afternoon-evening. The current storms are
reaching the point of outrunning the cold front and hence into a
slightly more stable airmass well ahead of the cold front. Thus,
the storms to the west of the WFO MPX coverage area are expected
to lose some steam and potentially dissipate and/or lift off to
the northeast this morning. As the front pushes east and plunges
the entire coverage area into a highly unstable airmass (MLCAPEs
around 4000 j/kg), mid-level capping is expected to erode which
will allow convection to become re-invigorated from the southwest
of the area. As such, this looks to allow another round (and
possibly 2) of convection to progress through the coverage area
late this afternoon into early this evening (with possibly
another round late this evening into the early morning hours
Thursday). Strong low-mid level jetting plus veering profiles
would suggest storms may produce strong/damaging straight-line
winds and possibly hail, while tornadic thunderstorms are not
expected.

The overall tricky part is trying to determine placement of storms
while knowing that there is a high likelihood of storms throughout
the coverage area. As such, confidence is not all that high,
especially given the high variance of the operational HRRR run-
to-run and the differences it has shown in comparison to other
HRRR experimental runs, the SREF, the NAM and the RAP. As such,
have capped pops in the chance range but used areal wording to
emphasize storm coverage rather than probability wording.

In addition, not only is there the potential for severe storms,
but the deep moisture profile in such an unstable atmosphere will
also promote storms containing frequent lightning and potentially
mod-heavy rain. Will maintain the areal flood warnings as they are
currently delineated and will also bring attention to the outline
that WPC has placed much of the WFO MPX coverage area within a
Slight Risk of Excessive Rainfall due to the combination of highly
saturated soils (a.k.a. low flash flood guidance) and the
possibility of storms containing heavy rain.

And, finally, the warm sector will aid max temperatures in rising
to around 90 degrees for much of the eastern half of the coverage
area. With dewpoints into the mid 70s, this combination will
easily put heat index values to around 100 and potentially up to
around 105. As such, have converted the excessive heat watch to a
heat advisory for much of the area east of a line from Sherburne
county to Martin county, with an Excessive Heat Warning for
Hennepin/Ramsey counties due to the lower thresholds for the Twin
Cities.

.LONG TERM...(Thursday through Tuesday)
Issued at 441 AM CDT Wed Jul 4 2018

Precipitation is expected to continue exiting the southern and
eastern portion of the CWA late Thursday morning. Dry conditions
will then resume with surface high pressure progressing into the
High Plains as ridging develops over the Western CONUS with
northwest flow over the Western Great Lakes region. The drier air
mass will allow for dew points to be in the 50s to low 60s which
will be 10 to 15 degrees lower than Wednesday's dew points.

Surface high pressure will gradually shift east through the end of
the week and allow for return flow on Saturday. Thus, surface
dewpoints are expected to rise into the upper 60s to low 70s. The
upper ridge is expected to flatten on Sunday. Weak impulses along
the westerly flow aloft as well as a frontal boundary extending
from a low over Canada will bring storm chances Sunday into
Monday. Afterward, the upper level ridge is expected to amplify
Tuesday with surface high pressure over the Great Lakes. A warm
front looks to lift through MN Tuesday into Wednesday, so while
the forecast looks to be mostly dry Tuesday into Wednesday, the
chance for thunderstorm development in association with warm air
advection will have to be monitored.

As we reach late Wednesday into Thursday, there are large
discrepancies between the ECMWF and GFS. A cold front looks to
pass through the region during that time frame with the GFS having
it progress slower than the ECMWF would. This boundary will likely
cause shower and thunderstorm activity across MN and WI, but
there still is low confidence in the timing and intensity.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 645 AM CDT Wed Jul 4 2018

Tricky timing/placement of convection/TSRA across the region today
due to frequent model depiction changes so confidence is not great
that TEMPO timing for TSRA will remain the same through the 18z
routine issuance. At this point, have highlighted the best timing
via TEMPO groups for both the ongoing convection at 12z
initialization time, mainly for western MN TAF sites, then for an
anticipated secondary round of convection later this afternoon and
evening. Have also capped conditions in MVFR range but
vsby/ceiling can each easily hit IFR should a strong enough storm
move directly over a terminal. In addition, strong winds on the
leading edge of storms may rapidly shift wind direction and
increase to 35-45kt. Conditions will improve overnight through
tomorrow with VFR conditions then expected.

KMSP...The ongoing convection in western MN is expected to
dissipate and shift off to the N before impacting MSP, so the main
activity looks to be late this afternoon through this evening. At
this point, the main activity looks to occur late afternoon into
early evening, but there is also potential for another round of
activity mid-to-late evening from the southwest.

/OUTLOOK FOR KMSP/
Thu...VFR. Winds NW at 10-15 kts.
Fri...VFR. Winds E at 5-10 kts.
Sat...VFR. Winds S at 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 8 PM CDT this evening for
     WIZ023>028.

MN...Heat Advisory from noon today to 8 PM CDT this evening for
     MNZ051-059-061-063-066>070-074>078-082>085-091>093.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for MNZ060-062.

&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...AMK
AVIATION...JPC
Hazardous weather outlook, Jul 4, 11:40 AM CDT, 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1140 AM CDT Wed Jul 4 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1140 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will move across the area this afternoon,
but it is uncertain how much severe weather there may be. If
there is severe weather, the most likely area would be from south
central Minnesota into west central Wisconsin. Some storms may
also produce heavy rain.

Heat and humidity will build back in later this afternoon, after the
morning and midday storms. Peak heat indices in the middle and
upper 90s are possible over east central and southern Minnesota
into west central Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed, mainly from south
central Minnesota into west central Wisconsin.

In the hours before

Local storm report, Jul 4, 9:38 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
938 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     TSTM WND GST     CRYSTAL AP              45.06N 93.35W
07/04/2018  M45 MPH          HENNEPIN           MN   ASOS

            ASOS STATION MIC, CRYSTAL AP.

&&

MKM
Local storm report, Jul 4, 10:49 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1049 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND GST     SOUTH ST. PAUL AP       44.86N 93.03W
07/04/2018  M49 MPH          DAKOTA             MN   AWOS

            AWOS STATION SGS, SOUTH ST. PAUL AP.

&&

MKM
Special weather statement, Jul 4, 11:01 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1101 AM CDT WED JUL 4 2018

MNZ078-WIZ014>016-023>027-041700-
Goodhue-Chippewa-Polk-Barron-Pierce-St. Croix-Dunn-Rusk-Pepin-
1101 AM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN GOODHUE...
PEPIN...WESTERN RUSK...PIERCE...DUNN...EASTERN ST. CROIX...
NORTHWESTERN CHIPPEWA...BARRON AND SOUTHEASTERN POLK COUNTIES...

At 1100 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sarona to near Vasa. Movement was
southeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Red Wing, Menomonie, River Falls, Rice Lake, Bloomer, Barron,
Ellsworth, Chetek, Cumberland, Durand, Hammond and Baldwin.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 12 and 54.
 U.S. Highway 53 between mile markers 111 and 152.
 U.S. Highway 61 between mile markers 82 and 104.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4459 9192 4458 9203 4441 9209 4445 9224
      4449 9288 4454 9284 4454 9279 4461 9279
      4463 9273 4468 9274 4564 9199 4563 9109
TIME...MOT...LOC 1600Z 298DEG 22KT 4568 9187 4452 9275

JLT
Special weather statement, Jul 4, 11:12 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1112 AM CDT WED JUL 4 2018

MNZ091-041700-
Martin-
1112 AM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT MARTIN COUNTY...

At 1112 AM CDT, a strong thunderstorm was located over Alpha, or near
Jackson In Jackson County, moving northeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fairmont, Sherburn, Truman, Trimont, Welcome, Ceylon, Granada, East
Chain, Northrop, Dunnell, Ormsby and Fairmont Airport.

This includes Interstate 90 between mile markers 82 and 112.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4385 9485 4384 9425 4351 9425 4350 9485
TIME...MOT...LOC 1612Z 245DEG 37KT 4365 9490

JLT
Special weather statement, Jul 4, 11:35 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1135 AM CDT WED JUL 4 2018

MNZ082-083-091-092-041715-
Blue Earth-Watonwan-Martin-Faribault-
1135 AM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FARIBAULT...
NORTHEASTERN MARTIN...SOUTHWESTERN BLUE EARTH AND SOUTHEASTERN
WATONWAN COUNTIES...

At 1135 AM CDT, a strong thunderstorm was located over Trimont, or 13
miles northwest of Fairmont, moving northeast at 45 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Lake Crystal, Winnebago, Truman, Trimont, Welcome, Amboy, Vernon
Center, Lewisville, South Branch, Northrop, Ormsby and Odin.

This includes the following highways...
 Interstate 90 between mile markers 92 and 96.
 U.S. Highway 169 between mile markers 20 and 33.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4366 9465 4385 9478 4412 9421 4377 9413
TIME...MOT...LOC 1635Z 243DEG 38KT 4376 9469

JLT
Special weather statement, Jul 4, 12:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1209 PM CDT WED JUL 4 2018

MNZ083-084-091-092-041815-
Waseca-Blue Earth-Martin-Faribault-
1209 PM CDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FARIBAULT...
NORTHEASTERN MARTIN...BLUE EARTH AND WESTERN WASECA COUNTIES...

At 1209 PM CDT, a strong thunderstorm was located near Vernon Center,
or 21 miles southwest of Mankato, moving northeast at 45 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Mankato, North Mankato, Eagle Lake, Janesville, Mapleton, Winnebago,
Madison Lake, St. Clair, Minnesota Lake, Good Thunder, Amboy and
Vernon Center.

This includes the following highways...
 U.S. Highway 14 between mile markers 133 and 148.
 U.S. Highway 169 between mile markers 20 and 45, and between mile
markers 52 and 54.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4374 9427 4397 9437 4402 9437 4424 9384
      4424 9377 4420 9377 4420 9374 4386 9354
TIME...MOT...LOC 1709Z 243DEG 38KT 4392 9425

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:54 PM CDTSpecial Weather StatementMPXStevens51 min
Jul 3, 11:28 PM CDTSpecial Weather StatementMPXStevens47 min
Jul 4, 3:35 AM CDTExcessive Heat WarningMPXHennepin, Ramsey8 hr
Jul 4, 3:35 AM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Dakota, Faribault and 17 more11 hr
Jul 4, 5:55 AM CDTSpecial Weather StatementMPXDouglas, Stevens50 min
Jul 4, 6:32 AM CDTSpecial Weather StatementMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more28 min
Jul 4, 6:55 AM CDTSpecial Weather StatementMPXKandiyohi, Morrison, Renville, Stearns, Yellow Medicine35 min
Jul 4, 7:32 AM CDTSpecial Weather StatementMPXBenton, Meeker, Renville43 min
Jul 4, 8:20 AM CDTSpecial Weather StatementMPXAnoka, Carver, Hennepin, Isanti, Kanabec, McLeod and 5 more40 min
Jul 4, 8:28 AM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley32 min
Jul 4, 9:18 AM CDTSpecial Weather StatementMPXChippewa42 min
Jul 4, 11:12 AM CDTSpecial Weather StatementMPXMartin48 min
Jul 4, 11:35 AM CDTSpecial Weather StatementMPXWatonwan40 min
Jul 4, 12:47 PM CDTSpecial Weather StatementMPXFreeborn, Le Sueur, Rice, Steele, Waseca58 min
Jul 4, 1:07 PM CDTSpecial Weather StatementMPXLe Sueur, Rice53 min
Jul 4, 1:30 PM CDTSpecial Weather StatementMPXDakota, Ramsey, Scott60 min
Jul 4, 1:38 PM CDTSpecial Weather StatementMPXFreeborn, Steele, Waseca52 min
Jul 4, 1:40 PM CDTSpecial Weather StatementMPXGoodhue50 min
Jul 4, 1:53 PM CDTSpecial Weather StatementMPXRamsey, Washington52 min
Jul 4, 1:55 PM CDTTornado WarningMPXFreeborn17 min
Jul 4, 2:20 PM CDTSpecial Weather StatementMPXWashington25 min
Jul 4, 11:01 AM CDTSpecial Weather StatementMPXBarron, Dunn, Pierce, Saint Croix59 min
Jul 4, 2:55 PM CDTSpecial Weather StatementMPXPierce50 min
Jul 4, 3:33 PM CDTSpecial Weather StatementMPXPepin57 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.